I'm 46- dealt with depression my whole life and at 19 had a psychotic break/manic episode and then diagnosed BP 1. I refused to take the lithium that was prescribed to me and had 3 more complete psychotic breaks- I got the hint and since the last manic episode was so horrific- absolutely destroyed my life- I vowed to stay on the lithium- for a short time about 10 years ago I was on Seroquel and Lamictal too but didn't affect my depression so I went off of it though have taken lithium for 26 years. It's now affecting my kidneys and my pdoc and nephrologist want me off of it. My pdoc is suggesting Lamictal and Abilify. I'm concerned since I've read web page after web page that Lamictal is NOT used to treat BP1 mania. He thinks it's the best choice for me since the side effects are low (no rash when I was on it before) and my manic episodes are responsive to medication. I was thinking Depakote but my hair has thinned out quite a bit due to the lithium and am wary of the weight gain since I'm heavy already though have done well dropping weight- almost 50 lbs and I'm feeling better about myself. I'm experiencing some of the worst depressions currently due to all of this because of the fear of having to switch meds. I am so horribly terrified of going manic again. Anyone have any input on this? thanks!
If it is any consolation, I know many people who are Bipolar 1 and are taking Lamictal. As you know it is a good mood stabilizer. Abilify is also a good choice in combo especially since you need to get off the Lithium. Depakote can be added, but hopefully it won't be necessary. Switching meds can be a difficult experience, but if done correctly you should be able to manage any mania that may occur while going through the switch. The help of a therapist especially during the transition maybe useful.
I have simalar issues and I take Wellbutrin with lamictal it really seems to work the Wellbutrin seems to keep the depression away and the lamictal has really seemed to help with the manic episodes although that's really the only good thing about being bipolar joke
I don't know if this helps but I myself have been dealing with mediCation changes. I have learned that all medications do react differently from person to person. Your best idea is to speak with your doctor thoroughly about your concerns and fears. Remember your doctor is there to help you and to listen. Don't let them put you on anything you don't wanna be put on. They work for you not the other way around. I myself take depakote, zyprexa, Wellbutrin and buspar for my bpd and it works great for me. Just do what you feel comfortable doing and don't let anyone pressure you into anything you are uncomfortable doing. Good luck and God bless you. I hope to hear how things turn out for you.
I am bipolar1 to and am on both Lamictal and Abilify. First and foremost, yes meds, what works for one might not work for another and yes we all react differently to different med. That beings said, Abilify 30mg was my miracle med that allowed me 3 and a half years of stability (unfortunately I crashed, there after) and I have been on Lamictal (a fantastic mood stabilizer) for ever. Personally, I have never had any problems with either or.
Due to the Lithium affecting your kidneys, of course it is a must to get off of it.
Congratulations on the weight loss, and I can see how it would concern you about the weight gain. I am so self conscious of me weight that the first thing I ask my pdoc, when going on a new med if it is a weight gainer. Pass that by your pdoc and tell him how stressful it is for you to think that you might gain weight from a med.
Hope this help and best of luck,
I'm 44, take 200mg of Lamictal and 15mg of Abilify per day. Has been a life changer for me.
For my Bipolar Affective disorder and Bipolar 2 disorder (makes you more depressed), I take Lexapro 40mg (1 in AM and 1 in Pm) and I also take Depakote ER 2000mg (500mg 4 times a day.)
Cymbalta made me gain about 50lbs in 10 months and thinned my hair. It stopped after I quit Cymbalta. It was a horrible med for me!
I'm allergic to Lamictal. Got that rash after one pill and had to go to ER. Seroquel didn't work. Kept me in different moods, I couldn't keep up with (LOL). I know it made me depressed. I had good luck with Zoloft for many years. That was before I had all the mental health illnesses I have now. I also take benzodiazepines and Ambien for sleep.
But my 2 main Bipolar medications are Depakote ER and Lexapro. I feel very stable, unless a trigger comes on.
Sorry to hear your problem. It's always hard to change, especially for another health reason.
Different medications do work differently on everyone.
I’ve been taking Lamictal 100mg -200mg for atleast 10 years. I’ve never gained weight from it. I’ve had very little side affects from it. I’ve just started Abilify 15mg. So I’m not sure how it’s going to affect me. I am bipolar, have PTSD, anxiety, panic attacks n ADHD.
I take Xanax for anxiety n panic attacks, n Adderial for ADHD.
It’s now December n I’ve been changed 6 times on my antidepressant since August. So I’m hoping the Abilify is what I call “the magic pill”. About every 2 years my antidepressant starts working against me n I have had to change it. I’ve never had this much trouble finding the right “magic pill” for my depression. I was on all of the above meds with LaTuda 120mg a day.
I thought that was a wonderful medication. I took it for 3 years. Then I got where it made me have extremely bad anxiety n I couldn’t sleep.
The Lamictal has always been a good medication for me. I’m supposed to take it in the am. But I take it in the pm. Only side affect I’ve found is I do get a headache about an hour after taking it.
I wish you the best.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 30 Apr 2017 • 3 answers
Updated 9 Aug 2017 • 1 answer
Updated 17 Dec 2017 • 1 answer
Updated 7 Jul 2018 • 2 answers
Updated 7 Aug 2018 • 3 answers